Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 192, NWS Denver/Boulder, CO

July 20, 2024Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2024, 2:55 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2024, 2:55 PM MDT (20:55 UTC)
Expired
Jul 20, 2024, 3:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:40 PM MDT, 15 minutes earlier. Its key messages:

  • Isolated to scattered afternoon showers and storms this afternoon. An additional round of storms possible overnight tonight.
  • Cooler on Sunday, with continued rain chances.
  • Gradual warming trend next week with drier conditions.
Area forecast discussion, Jul 20, 2:40 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Isolated to scattered afternoon showers and storms this
  afternoon. An additional round of storms possible overnight
  tonight.

- Cooler on Sunday, with continued rain chances.

- Gradual warming trend next week with drier conditions.

&&

.SHORT TERM /Through Sunday/...
Issued at 220 PM MDT Sat Jul 20 2024

Satellite and radar this afternoon show a few weak storms across
the forecast area, mainly over the northeastern plains. No
significant updates to the forecast through this evening with
additional storms likely developing across the Front Range
mountains/foothills over the next few hours.

As we get into tonight and tomorrow's forecast, confidence
decreases pretty quickly. Guidance has slowly warmed up to the
idea of a cluster of showers and embedded thunderstorms late this
evening/early tonight. This appears to be linked to the convection
currently developing across central Wyoming. We maintained at
least chance PoPs through the overnight. If you're a fan of rain
across the I-25 corridor, it will be worth watching short term
model trends to see if models come into better agreement.

From there, there's a few more "ifs" to discuss. If we do get
overnight rain... that may lead to some Sunday morning stratus. If
we get morning stratus... that likely limits our daytime heating
and subsequent afternoon destabilization... leading to less
coverage of showers/storms during the day Sunday. On the other
hand, a sunny start to Sunday would favor better instability and
widespread showers and storms by late morning or early afternoon.

As a whole, confidence of rain at any given hour is pretty low...
but the pattern favors a good chance (>70% from the GEFS/ECME) of
a wetting rainfall (>0.10") across the Front Range and adjacent
plains by Sunday evening. Stay tuned!

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 240 PM MDT Sat Jul 20 2024

The CWA looks to stay in relatively weak northerly flow aloft
with high amplitude upper ridging to our west and northwest and
upper troughing east of Colorado Sunday night through Tuesday
night. The synoptic scale energy is expected to be weak
downward motion to neutral through the five periods. The boundary
level wind and surface pressure fields keep fairly normal diurnal
surface wind patterns for the CWA.

The precipitable water and boundary layer dew point fields show
drying on Monday from Sunday; then more drying on Tuesday. CAPE
is limited through the periods. As far as convective chances go,
forecast soundings and QPF fields show the the best chances of
measurable rainfall over the high country for late day Monday and
only "isolated" coverage for the plains. Chances decrease further
on Tuesday with less moisture availability and less instability.
Heavy rain chances are marginal at best on Monday, decreasing
further on Tuesday.

For temperatures, Monday's highs warm up a bit from Sunday's
readings but they still look to be below seasonal normals across
the forecast area. On Tuesday, readings climb a bit higher but
temperatures still look a tad below seasonal normals.

For the later days, Wednesday through Saturday, the upper ridge to
our west pushes eastward into and across Colorado through Friday
night. By Saturday, some weak troughing gets into Colorado. Drying,
subsidence and warming will be the rule into Friday. Rainfall
chances get better again on Saturday along with some minor cooling.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1130 AM MDT Sat Jul 20 2024

Low confidence TAF forecast through Sunday afternoon. Generally
less coverage of TS this afternoon compared to the past couple of
days, with the best chance of seeing a storm at BJC. Decided to
keep the PROB30 as long as possible until models get a better
grasp. Can't rule out an outflow boundary or two for APA/DEN but
don't have a good sense of timing.

Guidance also hints at another organized push of convection later
tonight - generally after around 06z - but there is little
consistency with this. Left a long running VCSH overnight and may
need to refine more from there. If the overnight showers pan out,
there may also be some low stratus issues tomorrow morning.

Another round of afternoon showers and storms is likely Sunday,
beginning near 18z. The overall coverage of storms is going to be
dependent on what happens tonight (how much instability is left
for tomorrow?)... so will again leave the typical VCTS/PROB30s for
now and re-evaluate later.

&&

.HYDROLOGY...
Issued at 220 PM MDT Sat Jul 20 2024

Despite relatively high chances for precipitation, the burn area
flash flooding threat remains limited. Thunderstorms this
afternoon will be widely scattered and may pose a brief heavy
rain threat, but storm motions near 15-20kt will push storms off
the burn areas quickly. Additional showers and storms are
possible tonight but most guidance keeps these over the plains.

Cooler temperatures tomorrow will likely limit instability and
keep storms weak enough to avoid widespread issues. Storm motions
should generally be slower tomorrow and if a strong storm or two
manages to develop it could produce enough rainfall for isolated
issues.

A warming and drying trend is expected next week, with no
significant hydrological concerns.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM....RJK
AVIATION.....Hiris
HYDROLOGY....Hiris
Hazardous weather outlook, Jul 20, 10:47 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Sat Jul 20 2024

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Sat Jul 20 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening across the region. A few of the stronger storms could
produce small hail, gusty winds, and briefly heavy rainfall. A
limited threat exists for flash flooding over the burn scars.
Chances for showers and a few thunderstorms will continue through
the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected Sunday with a
limited threat of burn area flash flooding. For next week, the
scattered late day showers and thunderstorms are forecast mainly
for the high country, with no or just a few storms out on the
plains through the week. The limited threat of burn area flash
flooding still exists on Monday, but not for the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports of large hail
or gusty winds will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:00 PM MDTSpecial Weather StatementBOULincoln45 min
Jul 19, 6:25 PM MDTSevere Thunderstorm WarningBOULincoln50 min
Jul 19, 6:51 PM MDTSpecial Weather StatementBOUMorgan, Weld39 min
Jul 19, 6:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln52 min
Jul 19, 7:35 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUPhillips40 min
Jul 19, 8:14 PM MDTSpecial Weather StatementBOULogan31 min
Jul 19, 9:01 PM MDTSpecial Weather StatementBOUYuma29 min
Jul 20, 2:40 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington35 min
Jul 20, 3:12 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington33 min
Jul 20, 3:47 PM MDTSevere Thunderstorm WarningBOUPhillips11 min
Jul 20, 3:56 PM MDTSevere Thunderstorm WarningBOULogan34 min
Jul 20, 4:12 PM MDTSevere Thunderstorm WarningBOUWeld33 min
Jul 20, 4:54 PM MDTSevere Thunderstorm WarningBOUMorgan36 min
Jul 20, 5:03 PM MDTSpecial Weather StatementBOUWashington27 min
Jul 20, 5:29 PM MDTSevere Thunderstorm WarningBOUMorgan31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.